Alert archive / Montana / Wind Advisories in 2008

Wind Advisory 11, NWS Missoula, MT

July 10, 2008Flathead County, Lake County, Montana

NWS Missoula, MT issued this wind advisory at Jul 10, 2008, 3:47 AM MDT for Flathead County, Lake County, Montana. It took effect at Jul 10, 2008, 9:00 AM MDT. It was in force for 33 min.

The area

The counties it named.

The facts

Issued
Jul 10, 2008, 3:47 AM MDT (09:47 UTC)
In effect from
Jul 10, 2008, 9:00 AM MDT
Expired
Jul 10, 2008, 9:33 AM MDT
In force
33 min
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3753 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 100947
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
347 AM MDT THU JUL 10 2008

.AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE EAST ALONG THE
CANADIAN BORDER TODAY BRINGING A DRY COLD FRONT THROUGH THE
REGION. THIS WILL LEAD TO A VERY TIGHT PRESSURE GRADIENT ACROSS
MUCH OF WESTERN MONTANA FROM THE LATE MORNING THROUGH EVENING
HOURS RESULTING IN VERY STRONG AND GUSTY WINDS ACROSS THE AREA.

MTZ002-101800-
/O.CAN.KMSO.HW.W.0003.080710T1500Z-080711T0600Z/
/O.NEW.KMSO.WI.Y.0011.080710T1500Z-080711T0600Z/
WEST GLACIER REGION-
347 AM MDT THU JUL 10 2008

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT MDT
TONIGHT...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT
MDT TONIGHT. THE HIGH WIND WARNING HAS BEEN CANCELLED. 

STRONG WINDS SUSTAINED AT 30 TO 40 MPH WITH GUSTS TO 50 MPH CAN BE
EXPECTED THIS AFTERNOON. EVEN HIGHER GUSTS ARE EXPECTED ABOVE 6000
FEET WITH GUSTS TO 80 MPH POSSIBLE NEAR LOGAN PASS.

A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY
BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE
EXTRA CAUTION.

$$

MTZ007-101800-
/O.CON.KMSO.HW.W.0003.080710T1800Z-080711T0600Z/
BUTTE/BLACKFOOT REGION-
347 AM MDT THU JUL 10 2008

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO
MIDNIGHT MDT TONIGHT ABOVE 6000 FEET...

A HIGH WIND WARNING ABOVE 6000 FEET REMAINS IN EFFECT FROM NOON
TODAY TO MIDNIGHT MDT TONIGHT. 

STRONG SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH CAN
BE EXPECTED THIS AFTERNOON ABOVE 6000 FEET. THE HIGHEST GUSTS WILL BE
EXPERIENCED NEAR MCDONALD PASS AND ALONG THE MONTANA HIGHWAY 1
CORRIDOR FROM GEORGETOWN LAKE TO ANACONDA. OTHER LOCATIONS LIKE
PHILIPSBURG AND DEER LODGE CAN EXPECT TO SEE WIND GUSTS BETWEEN 40
AND 50 MPH.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. VERY STRONG WINDS CAN LEAD TO PROPERTY DAMAGE.

$$

MTZ003-101800-
/O.NEW.KMSO.LW.Y.0002.080710T1800Z-080711T0300Z/
FLATHEAD/MISSION VALLEYS-
347 AM MDT THU JUL 10 2008

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY FOR FLATHEAD LAKE...WHICH IS IN EFFECT FROM NOON TODAY TO 9
PM MDT THIS EVENING.

STRONG WEST WINDS OF 20 TO 25 MPH ARE EXPECTED THIS
AFTERNOON...ESPECIALLY ACROSS THE SOUTHERN HALF OF FLATHEAD LAKE. 

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

$$
1 follow-up statement
000 
WWUS75 KMSO 101533
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
933 AM MDT THU JUL 10 2008

.AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE EAST ALONG THE
CANADIAN BORDER TODAY DRAGGING A DRY COLD FRONT THROUGH THE
REGION. STRONG UPPER LEVEL WINDS WILL MIX TO THE LOWER ELEVATIONS
AS THE TROUGH PASS THIS AFTERNOON...ENHANCING SURFACE WINDS
ASSOCIATED WITH THE DEVELOPMENT OF A VERY TIGHT PRESSURE GRADIENT
LATE THIS MORNING THROUGH THE EVENING HOURS.

MTZ002-110400-
/O.UPG.KMSO.WI.Y.0011.000000T0000Z-080711T0600Z/
/O.EXA.KMSO.HW.W.0003.080710T1800Z-080711T0600Z/
WEST GLACIER REGION-
933 AM MDT THU JUL 10 2008

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT ABOVE
6000 FEET...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WARNING ABOVE 6000 FEET...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT. THE WIND ADVISORY IS NO LONGER IN EFFECT. 

STRONG WINDS SUSTAINED AT 35 TO 45 MPH WITH GUSTS TO 50 MPH CAN BE
EXPECTED THIS AFTERNOON ABOVE 6000 FEET. GUSTS TO 80 MPH ARE
LIKELY ATOP LOGAN PASS. BELOW 6000 FEET SUSTAINED WINDS OF 20 TO
30 MPH WITH GUSTS TO 40 MPH CAN BE EXPECTED.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. VERY STRONG WINDS CAN LEAD TO PROPERTY DAMAGE.

$$

MTZ007-110400-
/O.CON.KMSO.HW.W.0003.080710T1800Z-080711T0600Z/
BUTTE/BLACKFOOT REGION-
933 AM MDT THU JUL 10 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
ABOVE 6000 FEET...

A HIGH WIND WARNING ABOVE 6000 FEET REMAINS IN EFFECT UNTIL
MIDNIGHT MDT TONIGHT. 

STRONG SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH CAN BE
EXPECTED THIS AFTERNOON ABOVE 6000 FEET. THE HIGHEST GUSTS WILL BE
EXPERIENCED NEAR MCDONALD PASS AND ALONG THE MONTANA HIGHWAY 1
CORRIDOR FROM GEORGETOWN LAKE TO ANACONDA. OTHER LOCATIONS LIKE
PHILIPSBURG AND DEER LODGE CAN EXPECT TO SEE WIND GUSTS BETWEEN 40
AND 50 MPH.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. VERY STRONG WINDS CAN LEAD TO PROPERTY DAMAGE.

$$

MTZ003-110400-
/O.EXT.KMSO.LW.Y.0002.080710T2000Z-080711T0400Z/
FLATHEAD/MISSION VALLEYS-
933 AM MDT THU JUL 10 2008

...LAKE WIND ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM MDT THIS EVENING...

THE LAKE WIND ADVISORY IS NOW IN EFFECT FROM 2 PM THIS AFTERNOON
TO 10 PM MDT THIS EVENING. 

SUSTAINED WEST TO SOUTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS TO 35
MPH ARE EXPECTED THIS AFTERNOON. WINDS WILL GRADUALLY SUBSIDE
DURING THE EVENING HOURS...NOTICABLY DECREASING AFTER 10 PM.

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

$$

DICKERSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jul 10, 3:39 AM MDT, 8 minutes earlier.

Area forecast discussion, Jul 10, 3:39 AM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
339 AM MDT THU JUL 10 2008

.DISCUSSION...A PACIFIC TROUGH WILL MOVE ACROSS SOUTHERN CANADA
TODAY. THE LOW AND THE PRECIPITATION WILL REMAIN NORTH OF THE
BORDER...WITH A SLIGHT CHANCE OF A THUNDERSTORM IN FAR NORTHWEST
MONTANA LATER THIS AFTERNOON. A DRY COLD FRONT WILL PUSH ACROSS
WESTERN MONTANA THIS AFTERNOON AND EVENING...THIS WILL PRODUCE A
VERY TIGHT SURFACE PRESSURE GRADIENT...THIS ALONG WITH A STRONG
UPPER LEVEL JET MOVING ACROSS THE REGION WILL PRODUCE WINDY
CONDITIONS ACROSS WESTERN MONTANA. THE STRONGEST WINDS WILL BE
ABOVE 6000 FEET OVER GLACIER NATIONAL PARK AND THE BUTTE BLACKFOOT
REGION...WIND GUSTS OVER 60 MPH ARE POSSIBLE THROUGH MCDONALD PASS
AND AT LOGAN PASS. THE LOWER ELEVATIONS OF GLACIER PARK WILL SEE
WINDS OF 30 TO 40 MPH WITH LOCALIZED HIGHER GUSTS...SINCE THESE
WINDS WILL BE MORE WIDESPREAD THEN THE AREAS THAT REACH HIGH WIND
CRITERIA...I HAVE DECIDED TO CANCEL THE HIGH WIND WARNING FOR
GLACIER NATIONAL PARK ABOVE 6000 FEET AND REPLACE IT WITH A WIND
ADVISORY FOR ALL ELEVATIONS. ALSO EXPECT AFTERNOON WINDS OVER FLATHEAD LAKE
TO REACH 20 TO 25 MPH AND HAVE ISSUED A LAKE WIND ADVISORY FROM
NOON UNTIL 9 PM. THE PRESSURE GRADIENT WILL WEAKEN DURING THE
EVENING AND THE WINDS WILL DECREASE...BUT EXPECT BREEZY CONDITIONS
TO CONTINUE THROUGH MOST OF THE NIGHT.

ON FRIDAY THE TROUGH WILL BE MOVING OFF TO THE EAST WITH A RIDGE
REBUILDING INTO THE REGION.

SATURDAY THROUGH WEDNESDAY...SOME MONSOONAL MOISTURE WILL WORK ITS
WAY INTO THE RIDGE ON SUNDAY AND MONDAY BRINGING THE POTENTIAL OF
SOME ELEVATED THUNDERSTORMS TO THE REGION. THE POTENTIAL FOR
THUNDERSTORMS INCREASES ON TUESDAY AS MORE MOISTURE WORKS ITS WAY
INTO THE NORTHERN ROCKIES AHEAD OF AN APPROACHING SHORTWAVE
TROUGH. HIGH TEMPERATURES THROUGH THE EXTENDED SHOULD STAY ABOVE
AVERAGE FOR THIS TIME OF YEAR.

&&

.AVIATION...VERY STRONG WINDS...BOTH AT THE SURFACE AND
ALOFT...CAN BE EXPECTED THIS AFTERNOON. GUSTS TO 30 KNOTS CAN BE EXPECTED
AT KGPI...KMSO AND KBTM DURING THE AFTERNOON.

&&

.FIRE WEATHER...EXTREME FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS PORTIONS OF WRN AND SW MT THIS AFTERNOON. A WEATHER SYSTEM
WILL MOVE EAST ACROSS THE DISTRICT DURING THE DAY. GUSTY WINDS OF
40 TO 50 MPH ALONG WITH VERY LOW RH LEVELS ARE POSSIBLE. AREAS
MOST IMPACTED WILL BE THE LOWER AND MIDDLE ELEVATIONS WHERE THE
FUELS (MAINLY GRASSES) HAVE BEGUN TO CURE.

ON SUNDAY AND MONDAY AFTERNOONS...THERE WILL BE A SLIGHT CHANCE
FOR THE DEVELOPMENT OF HIGH BASED-LOW PRECIPITATION PRODUCING
THUNDERSTORMS OVER PORTIONS OF NORTH CENTRAL IDAHO AND SW MT.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT ABOVE
     6000 FEET FOR BUTTE/BLACKFOOT REGION.

     RED FLAG WARNING FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR
     DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-EAST LOLO.

     LAKE WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     FLATHEAD/MISSION VALLEYS.

     WIND ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT MDT TONIGHT FOR
     WEST GLACIER REGION.

ID...NONE.
&&

SHORT TERM...KOLATA
LONG TERM....LOEFFELBEIN
AVIATION...KOLATA
Hazardous weather outlook, Jul 9, 2:59 PM MDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
259 PM MDT WED JUL 9 2008

MTZ003-101100-
FLATHEAD/MISSION VALLEYS-
259 PM MDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A TIGHT WEST TO EAST PRESSURE GRADIENT WILL SET UP TOMORROW
LEADING TO STRONG WESTERLY WINDS THROUGHOUT THE FLATHEAD AND
MISSION VALLEYS. WIND GUSTS TO NEAR 40 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ004>006-043-101100-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
259 PM MDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DRY COLD FRONT WILL PASS THROUGH WESTERN MONTANA THURSDAY
PRODUCING A VERY TIGHT SURFACE PRESSURE GRADIENT ACROSS THE AREA.
WESTERLY WINDS WILL INCREASE THROUGHOUT THE DAY AND BECOME QUITE
GUSTY DURING THE AFTERNOON HOURS. FREQUENT GUSTS TO 30 MPH WITH
OCCASIONAL GUSTS TO NEAR 40 MPH ARE POSSIBLE THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:47 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders18 hr
Jul 10, 4:01 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Lewis and Clark, Madison and 3 more18 hr
Jul 10, 11:36 AM MDTWind AdvisoryMSOFlathead, Granite, Lincoln, Mineral, Missoula, Ravalli and 1 more10 hr

Nearby

Wind Advisories in Montana, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.